Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 7:19 PM CDT for 4 counties in North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 7:19 PM CDT (00:19 UTC)
- Expired
- May 22, 2012, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:00 PM CDT | HAIL 1.75 | 2 Sse Lehr, ND | HAIL DAMAGED VEHICLES AND ONGOING AT TIME OF CALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS53 KBIS 230019 SVRBIS NDC021-045-047-051-230115- /O.NEW.KBIS.SV.W.0016.120523T0019Z-120523T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 719 PM CDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 815 PM CDT. * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GREENWAY...OR 85 MILES SOUTHWEST OF JAMESTOWN...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... VENTURIA...ASHLEY...DANZIG...GREEN LAKE...LEHR...FREDONIA...KULM AND JUD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4663 9924 4645 9857 4593 9936 4594 9973 TIME...MOT...LOC 0019Z 219DEG 44KT 4590 9957 WIND...HAIL 60MPH 1.00IN $$ SCHECK
2 follow-up statements
008 WWUS53 KBIS 230048 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 748 PM CDT TUE MAY 22 2012 NDC021-045-047-051-230115- /O.CON.KBIS.SV.W.0016.000000T0000Z-120523T0115Z/ DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND- 748 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MCINTOSH...EASTERN LOGAN...SOUTHWESTERN LAMOURE AND NORTHWESTERN DICKEY COUNTIES UNTIL 815 PM CDT... AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF LEHR...OR 59 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... LEHR...FREDONIA...KULM...JUD AND EDGELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL IN MCPHERSON COUNTY SOUTH DAKOTA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4599 9953 4663 9924 4645 9857 4593 9936 TIME...MOT...LOC 0047Z 219DEG 44KT 4616 9926 WIND...HAIL 60MPH 1.00IN $$
282 WWUS53 KBIS 230113 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 813 PM CDT TUE MAY 22 2012 NDC021-045-047-051-230123- /O.EXP.KBIS.SV.W.0016.000000T0000Z-120523T0115Z/ DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND- 813 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH...EASTERN LOGAN...SOUTHWESTERN LAMOURE AND NORTHWESTERN DICKEY COUNTIES HAS BEEN REISSUED... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4599 9953 4663 9924 4645 9857 4593 9936 TIME...MOT...LOC 0113Z 219DEG 44KT 4641 9897 $$ SCHECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 16 minutes earlier.
Area forecast discussion, May 22, 7:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT TUE MAY 22 2012 .DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK. THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS. OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR TWEAKS TO POPS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH WEDNESDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Special weather statement, May 22, 5:58 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 558 PM CDT TUE MAY 22 2012 NDZ002-003-010-011-230000- BURKE-MOUNTRAIL-RENVILLE-WARD- 558 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIGNITE... STANLEY... LOSTWOOD... NIOBE... PALERMO... BOWBELLS... NORTHGATE... KENMARE... BLAISDELL... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS STORMS MAY INTENSIFY. SCHECK/AYD
Local storm report, May 22, 6:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FUNNEL CLOUD BLAISDELL 48.34N 102.08W
05/22/2012 MOUNTRAIL ND STORM CHASER
FUNNEL HALFWAY TO THE GROUND
&&
KSIMOSKOLocal storm report, May 22, 6:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FUNNEL CLOUD 2 E BLAISDELL 48.34N 102.03W
05/22/2012 MOUNTRAIL ND STORM CHASER
FUNNEL HALFWAY TO THE GROUND
&&
CORRECTED REMARKS
KSIMOSKOLocal storm report, May 22, 6:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 7 N TAGUS 48.44N 101.93W
05/22/2012 E1.00 INCH WARD ND TRAINED SPOTTER
&&
KSIMOSKOLocal storm report, May 22, 6:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 7 N TAGUS 48.44N 101.93W
05/22/2012 E1.00 INCH WARD ND TRAINED SPOTTER
&&
CORRECTED EVENT TIME
KSIMOSKOSpecial weather statement, May 22, 7:06 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT TUE MAY 22 2012 NDZ003-004-230045- BOTTINEAU-RENVILLE- 706 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL RENVILLE COUNTY...MOVING NORTHEAST AT 30 MPH. FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER/KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| May 22, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 36 min |
| May 22, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 33 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 49 min |
| May 22, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 33 min |
| May 22, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 28 min |
| May 22, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 56 min |
| May 22, 9:26 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 13 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.